Alert archive / Vermont / Special Weather Statements in 2021

Special Weather Statement, NWS Burlington, VT

January 20, 2021Chittenden County, Vermont

NWS Burlington, VT issued this special weather statement at Jan 20, 2021, 12:42 PM EST for Chittenden County, Vermont. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2021, 12:42 PM EST (17:42 UTC)
Expired
Jan 20, 2021, 1:30 PM EST
In force
48 min
Issued by
NWS Burlington, VT

County Chittenden County, VT

The radar

The Burlington radar (KCXX), 22 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS81 KBTV 201742
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
1242 PM EST Wed Jan 20 2021

NYZ035-VTZ005-008-009-017-018-201830-
Eastern Essex-Eastern Chittenden-Western
Chittenden-Washington-Western Addison-Eastern Addison-
1242 PM EST Wed Jan 20 2021

...AN AREA OF HEAVY SNOW WILL AFFECT NORTHEASTERN ESSEX...
NORTHWESTERN ADDISON...SOUTHERN CHITTENDEN AND NORTHWESTERN
WASHINGTON COUNTIES...

At 1241 PM EST...an area of heavy snow was over Shelburne...moving
southeast at 20 mph.

Locations impacted include...
Vergennes, South Burlington, Burlington, Essex, Willsboro,
Ferrisburg, Charlotte, Waltham, Bristol, Monkton Ridge, Monkton,
Monkton Boro, Williston, New Haven, Bolton, Richmond, Mt. Philo State
Park, Hinesburg, St. George and Huntington.

This includes Interstate 89 between mile markers 69 and 79, and
between mile markers 83 and 87.
 
  * visibilities will drop quickly to less than a mile in this area 
  of heavy snow.

  * sudden and brief snowfall rates of 1 to 2 inches per hour are 
  possible in this area of heavy snow.

LAT...LON 4437 7352 4449 7340 4439 7281 4404 7314
TIME...MOT...LOC 1741Z 302DEG 15KT 4436 7328 
$$

Clay

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jan 20, 12:31 PM EST, 11 minutes earlier.

Area forecast discussion, Jan 20, 12:31 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1231 PM EST Wed Jan 20 2021

.SYNOPSIS...
Light snowfall will continue across the western slopes of the
Adirondack and Green Mountains through this afternoon. An upper
level disturbance will bring snow showers back to the region on
Thursday and again on Friday. Cooler and drier weather follows
this disturbance this weekend with near to slightly below normal
temperatures continuing through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1203 PM EST Wednesday...The heaviest snow has begun to
shift into New Hampshire as of noon with light snow continuing
across much of the North Country. The back edge of the light
snow is pushing through Massena at this time and a steady end of
snowfall will continue from west to east this afternoon. In the
mean time, light snow will continue with additional
accumulations up to an inch likely across much of the region.

Previous Discussion...Upper level trough and shortwave energy
pushes across our region this afternoon and will see an increase
in snow shower coverage during that timeframe. Low level flow
will also become favorable for upslope snow showers, especially
northwest facing slopes of the Dacks and Northern Greens. Light
snow accumulation, above 1500 ft should be around one to two
inches, an isolated three inch total would not be surprising.
Light snow across the rest of our area should be around a half
an inch to an inch. Temperatures will be falling through the day
with max temps already achieved across the area. Snow showers
will come to an end later this evening, and will only have a
brief break in the action before more snow showers moves into
the St Lawrence valley during the overnight hours. Surface high
pressure ridging, though only brief, will help temperatures to
drop sharply tonight, and mins will mainly be in the single
digits across our area. Another clipper low will be approaching
the region from the Northern Great Lakes region, passing north
of our forecast area Thursday into Thursday night. Light snow
showers spread into our area by early Thu morning. Not a lot of
moisture associated with this system, though good upper level
forcing. Will have decently strong channeled flow, southerly
across VT and more southwesterly over N NY. Channeled flow will
help to push max temps into the upper 20s to lower 30s in the
Champlain and St Lawrence valleys, mainly mid 20s elsewhere.
Best chance for snow on Thursday will be in our Northern New
York zones. From late tonight through Thursday generally a half
an inch to two inches of snow can be expected. These two periods
are the start of a prolonged period of light snowfall.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 352 AM EST Wednesday...A weakening low pressure system
moving from Ontario into Quebec will bring continued light snow
showers to the area Thursday night through Friday night. As the
center of the low moves to southwestern Quebec on Thursday
night, will see a slight increase in moisture, though progged PW
values only around a quarter inch show the limited moisture
associated with continental system. Nonetheless, will be able to
squeeze out some meager snow, with total snowfall amounts from
Thursday night through Friday night generally 1-3 inches over
the northern Adirondacks and higher elevations of northern
Vermont. Southern and central Vermont along with the Saint
Lawrence, Champlain, and Connecticut Valleys will see a dusting
to an inch.

As the system departs to our east Friday night, northerly flow
will become established over the region, marking a transition to
a colder stretch of weather. Lows Friday night will be in the
single digits to low teens.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 352 AM EST Wednesday...Saturday morning will start with a
few lingering light snow showers over the mountains, but as the
day progresses snow showers will come to an end. The North
Country will be on the southeastern periphery of a Canadian high
pressure system, which will result in persistent northerly flow
through the remainder of the weekend that will introduce below-
normal temperatures. Highs Saturday and Sunday will be in the
teens, lows will fall to a few degrees above or below zero.
Conditions will also be quite breezy, especially Saturday
afternoon when gusts will be in the 10 to 20 mph range. This
will allow wind chills to stay near or below zero for much of
the day, so bundle up if heading outside. Sunday will be less
breezy as the high shifts closer to our area and the pressure
gradient weakens, and wind chills between 0 and 10 deg F can be
expected.

Models continue to diverge on the forecast going into the next
work week as a low pressure system originating in the southern
Plains tracks eastward. The track of the low as it heads to the
East Coast remains somewhat questionable, with the ECMWF and the
CMC continuing to keep the system shunted to our south by
strong Canadian high pressure while the deterministic GFS shows
the system tracking further north and into our area. Little
changes to our overall forecast as we continue to favor the
drier solutions of the ECMWF and CMC models, but kept in some
slight chance (15 to 25%) PoPs for late Monday into Tuesday in
case the system does trend north. If we did see precipitation
associated with the system, it would most likely be in the form
of some light snow, but stay tuned as the forecast continues to
evolve.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Highly variable aviation conditions
across the airspace this afternoon as squall-like snow bands
continue to move across the area. For the next several hours,
IFR will be the prevailing category for VT terminals as these
snow bands move through with intermittent LIFR visibilities is
any heavier snow bands. Elsewhere, across NY, mainly VFR is
expected with brief MVFR snow/ceilings at KSLK & KPBG through
20-23z. Towards 00z, all sites should improve to VFR as high
pressure very briefly moves in. Snow showers and MVFR conditions
will return to the airspace towards 10z Thursday and persist
throughout the day. Winds will be out of the west/northwest at
5 to 15 kt this afternoon, becoming light and variable
overnight before switching out of the south tomorrow around 10
kt.

Outlook...

Thursday Night: Mainly VFR, with areas MVFR possible. Chance
SHSN.
Friday: Mainly VFR, with local MVFR possible. Chance SHSN.
Friday Night: Mainly VFR, with areas MVFR possible. Chance SHSN.
Saturday: Mainly VFR, with areas MVFR possible. Slight chance
SHSN.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Clay/Neiles
SHORT TERM...Duell
LONG TERM...Duell
AVIATION...LaRocca
Hazardous weather outlook, Jan 20, 3:18 AM EST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
318 AM EST Wed Jan 20 2021

NYZ026>028-031-034-035-VTZ001>012-016>019-210830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
318 AM EST Wed Jan 20 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ029-030-087-210830-
Southeastern St. Lawrence-Southern Franklin-
Southwestern St. Lawrence-
318 AM EST Wed Jan 20 2021

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A weak upper level disturbance will cross north of our forecast area
Thursday night into Friday. Most of the area will see light
intermittent snowfall with this system, from early Thursday morning
through late Friday night. A band of lake effect snow will develop
Thursday night into Friday in westerly flow behind this feature. An
additional one to four inches of lake effect snow is anticipated,
mainly in Southern St Lawrence County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 20, 8:16 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
816 AM EST WED JAN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     SNOW             2 SSW EDEN              44.67N  72.56W
01/20/2021  M6.0 INCH        LAMOILLE           VT   TRAINED SPOTTER

            FELL OVER THE LAST 2 TO 3 HOURS.

&&

EVENT NUMBER BTV2100292

CLAY
Special weather statement, Jan 20, 8:21 AM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Burlington VT
821 AM EST Wed Jan 20 2021

NYZ028-030-031-034-035-VTZ001-002-005-006-016-017-201400-
Eastern Clinton-Southern Franklin-Western Essex-Western
Clinton-Eastern Essex-Western Franklin-Grand Isle-Eastern
Chittenden-Western Chittenden-Eastern Franklin-Lamoille-
821 AM EST Wed Jan 20 2021

...AN AREA OF HEAVY SNOW WILL AFFECT CLINTON...EAST CENTRAL
FRANKLIN...NORTHERN ESSEX...WEST CENTRAL LAMOILLE...GRAND ISLE...
NORTHERN CHITTENDEN AND FRANKLIN COUNTIES...

At 820 AM EST...an area of heavy snow was along a line extending from
near Swanton Village to near Beekmantown to near Madawaska...and
moving southeast at 15 mph.

Locations impacted include...
Plattsburgh, Plattsburgh International Airport, Burlington, Lake
Placid, South Burlington, Saranac Lake, Peru, Beekmantown, Schuyler
Falls, Chazy, Saranac, Enosburg Falls, Wilmington, Franklin,
Westford, Colchester, Sheldon, Georgia, Au Sable Forks and Grand
Isle.

This includes Interstate 89 between mile markers 90 and 129.

  * visibilities will drop quickly to less than a half mile in this
  area of heavy snow.

  * sudden and brief snowfall rates of 1 to 2 inches per hour are
  possible in this area of heavy snow.

LAT...LON 4501 7258 4454 7298 4423 7402 4459 7437
      4486 7353 4501 7321
TIME...MOT...LOC 1320Z 305DEG 15KT 4497 7314 4479 7340 4453 7431

Clay
Local storm report, Jan 20, 8:22 AM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
822 AM EST WED JAN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     SNOW             2 N CALAIS              44.40N  72.43W
01/20/2021  M4.0 INCH        WASHINGTON         VT   TRAINED SPOTTER

&&

EVENT NUMBER BTV2100293

CLAY
Special weather statement, Jan 20, 8:59 AM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
859 AM EST Wed Jan 20 2021

NYZ028-030-031-034-035-VTZ001>003-005-006-016-017-201445-
Eastern Clinton-Southern Franklin-Western Essex-Western
Clinton-Eastern Essex-Western Franklin-Grand Isle-Eastern
Chittenden-Western Chittenden-Eastern Franklin-Orleans-Lamoille-
859 AM EST Wed Jan 20 2021

...AN AREA OF HEAVY SNOW WILL AFFECT CLINTON...EAST CENTRAL
FRANKLIN...NORTHERN ESSEX...NORTHERN LAMOILLE...NORTHWESTERN
ORLEANS...GRAND ISLE...CHITTENDEN AND FRANKLIN COUNTIES...

At 856 AM EST...an area of heavy snow was along a line extending from
near Montgomery to Winooski to Lake Placid...and moving southeast at
15 mph.

Locations impacted include...
Essex Junction, Plattsburgh International Airport, Burlington,
Burlington International Airport, Plattsburgh, South Burlington, Lake
Placid, Peru, Beekmantown, Schuyler Falls, Chazy, Saranac, Willsboro,
Enosburg Falls, Wilmington, Montgomery Center, Westford, Sheldon,
Waterville and Grand Isle.

This includes Interstate 89 between mile markers 77 and 129.

  * visibilities will drop quickly to less than a mile in this area
  of heavy snow.

  * sudden and brief snowfall rates of 1 to 2 inches per hour are
  possible in this area of heavy snow.

LAT...LON 4501 7255 4480 7223 4439 7301 4429 7406
      4467 7432 4487 7357 4501 7322
TIME...MOT...LOC 1356Z 320DEG 11KT 4481 7257 4451 7316 4428 7399

Clay
Special weather statement, Jan 20, 9:57 AM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Burlington VT
957 AM EST Wed Jan 20 2021

NYZ035-VTZ002-003-005>010-016>018-201600-
Eastern Essex-Western Franklin-Caledonia-Eastern Chittenden-Western
Chittenden-Washington-Western Addison-Eastern
Franklin-Orleans-Eastern Addison-Lamoille-Orange-
957 AM EST Wed Jan 20 2021

...AN AREA OF HEAVY SNOW WILL AFFECT EASTERN ESSEX...LAMOILLE...WEST
CENTRAL CALEDONIA...NORTHWESTERN ORANGE...SOUTHWESTERN ORLEANS...
NORTHEASTERN ADDISON...CHITTENDEN...WASHINGTON AND SOUTHWESTERN
FRANKLIN COUNTIES...

At 956 AM EST...an area of heavy snow was along a line extending from
Fairfield to Winooski to Willsboro...and moving southeast at 15 mph.

Locations impacted include...
Essex Junction, Barre, Burlington International Airport, Montpelier,
South Burlington, Burlington, Willsboro, Morrisville, Cambridge,
Waterbury Village, Websterville, Westford, Colchester, Essex Junction
Village, Worcester, Middlesex, Georgia, Waterville, Morrisville
Village and Woodbury.

This includes Interstate 89 between mile markers 40 and 116.

  * visibilities will drop quickly to less than a half mile in this
  area of heavy snow.

  * sudden and brief snowfall rates of 1 to 2 inches per hour are
  possible in this area of heavy snow.

LAT...LON 4465 7226 4416 7242 4399 7276 4426 7318
      4437 7347 4455 7327 4486 7305
TIME...MOT...LOC 1456Z 306DEG 14KT 4481 7293 4452 7320 4436 7339

Clay
Special weather statement, Jan 20, 12:42 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
1242 PM EST Wed Jan 20 2021

NYZ035-VTZ005-008-009-017-018-201830-
Eastern Essex-Eastern Chittenden-Western
Chittenden-Washington-Western Addison-Eastern Addison-
1242 PM EST Wed Jan 20 2021

...AN AREA OF HEAVY SNOW WILL AFFECT NORTHEASTERN ESSEX...
NORTHWESTERN ADDISON...SOUTHERN CHITTENDEN AND NORTHWESTERN
WASHINGTON COUNTIES...

At 1241 PM EST...an area of heavy snow was over Shelburne...moving
southeast at 20 mph.

Locations impacted include...
Vergennes, South Burlington, Burlington, Essex, Willsboro,
Ferrisburg, Charlotte, Waltham, Bristol, Monkton Ridge, Monkton,
Monkton Boro, Williston, New Haven, Bolton, Richmond, Mt. Philo State
Park, Hinesburg, St. George and Huntington.

This includes Interstate 89 between mile markers 69 and 79, and
between mile markers 83 and 87.

  * visibilities will drop quickly to less than a mile in this area
  of heavy snow.

  * sudden and brief snowfall rates of 1 to 2 inches per hour are
  possible in this area of heavy snow.

LAT...LON 4437 7352 4449 7340 4439 7281 4404 7314
TIME...MOT...LOC 1741Z 302DEG 15KT 4436 7328

Clay

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 8:21 AM ESTSpecial Weather StatementBTVFranklin, Grand Isle39 min
Jan 20, 8:59 AM ESTSpecial Weather StatementBTVChittenden, Franklin, Grand Isle, Lamoille46 min
Jan 20, 9:57 AM ESTSpecial Weather StatementBTVChittenden, Lamoille, Washington63 min
Jan 20, 1:35 PM ESTSpecial Weather StatementBTVAddison40 min

Nearby

Special Weather Statements in Vermont, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.